Customize your JAMA Network experience by selecting one or more topics from the list below.
Paracetamol Effect on Infant Post-op Morphine Need
A continuous morphine infusion—standard postoperative analgesic therapy in infants—is associated with adverse effects such as respiratory depression. To examine whether intravenous paracetamol (acetaminophen) could reduce the postoperative morphine requirement, Ceelie and colleagues randomly assigned 71 infants who underwent major noncardiac surgery to postoperative continuous morphine or intermittent intravenous paracetamol—with rescue morphine administered to both groups as needed. The authors report that postoperative use of intravenous paracetamol was associated with a lower cumulative morphine dose in the first 48 postoperative hours. In an editorial, Anand discusses efficacy and safety of intravenous paracetamol in infants and children.
Vitamin D Supplementation and Cartilage Volume
To assess whether vitamin D supplementation might reduce symptoms and structural progression of knee osteoarthritis, McAlindon and colleagues randomly assigned 146 patients with symptomatic knee osteoarthritis to receive either oral cholecalciferol (2000 IU daily with dose escalation to achieve a target 25-hydroxyvitamin D serum level >36 ng/mL) or placebo for 2 years. The authors report that compared with placebo, vitamin D supplementation for 2 years did not reduce knee pain or cartilage volume loss.
Cefixime Failure in Treatment of Gonorrhea
In a retrospective cohort study that involved 291 patients in Toronto, Canada, who tested positive for Neisseria gonorrhoeae infection and were treated with cefixime, Allen and colleagues found a relatively high rate of treatment failure—defined as isolation of N gonorrhoeae at a test-of-cure visit identical to the pretreatment isolate with denial of sexual reexposure—associated with elevated minimum inhibitory concentrations to cefixime. In an editorial, Kirkcaldy and colleagues discuss the threat of drug-resistant gonorrhea.
CLINICIAN'S CORNER Submassive Pulmonary Embolism
Ms A, a 60-year-old teacher, reported acute-onset shortness of breath associated with an inability to walk more than a short distance. She was transported to a hospital. On physical examination, her blood pressure was 156/72 mm Hg, and a computed tomographic angiogram showed a large saddle pulmonary embolus in the distal left pulmonary artery and evidence of right ventricular dysfunction—findings consistent with submassive pulmonary embolism. Piazza discusses the diagnosis and treatment of this high-risk phenotype of acute pulmonary embolism.
JAMA Clinical Challenge
New-onset dyspnea and altered sensorium resulted in hospital admission for a 46-year-old man who was receiving chronic hemodialysis. He was noted to have “milky” secretions draining from a hip wound. A hip radiograph showed bulky, extra-articular calcifications. Echocardiography revealed a mitral valve mass. Initial laboratory results included leukocytosis; calcium, 7.6 mg/dL; phosphorous, 8.9 mg/dL; and albumin, 2.4 g/dL. What would you do next?
Medical News & Perspectives
As scientists in New York begin efforts to recover from damage to research laboratories caused by Hurricane Sandy, researchers from Houston and New Orleans reflect on their rebuilding after disastrous storms.
Identifying trustworthy practice guidelines
Physical activity participation: physicians as role models
Exercise for patients with stable ischemic heart disease
Non–English-language skills in clinical care
A Piece of My Mind
“We suspected that this implicit endorsement of an unhealthy diet sent a confusing message to our patients.” From “Fulfilling Our Leadership Responsibility.”
Editor's Audio Summary
Dr Bauchner summarizes and comments on this week's issue. Go to www.jama.com
Author in the Room Teleconference
Join Robert H. Shmerling, MD, January 16, from 2 to 3 PM eastern time to discuss the management of gout. To register, go to http://www.ihi.org/AuthorintheRoom.
JAMA Patient Page
For your patients: Information about gonorrhea.
This Week in JAMA. JAMA. 2013;309(2):111. doi:10.1001/jama.2012.145081
Coronavirus Resource Center
Create a personal account or sign in to: